U.S. Virgin Islands, 2013Flash Flooding and Flood in U.S. Virgin Islands, September 5 to 6, 2013
September 5 to 6, 2013 · NWS SJU · 9 events in 2 counties and zones
Topical Storm Gabrille pass south of the local islands from September 5th and dissipated on September 6th southwest of the local area. Rainbands associated with the storm produced torrential rainfall mainly over Saint Thomas with several places flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Topical Storm Gabrille pass south of the local islands from September 5th and dissipated on September 6th southwest of the local area. Rainbands associated with the storm produced torrential rainfall mainly over Saint Thomas with several places flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 5, 5:44 AM AST, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 5, 5:44 AM AST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
544 AM AST THU SEP 5 2013
.SYNOPSIS...TROPICAL STORM GABRIELLE IS NOW AT 17.5N 66.9W WITH
MAXIMUM SUSTAINED WINDS OF 40 MPH. SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH GABRIELLE WILL CONTINUE TO AFFECT THE LOCAL
ISLANDS. FOR MORE INFORMATION PLEASE READ OUR HURRICANE LOCAL
STATEMENT.
&&
.DISCUSSION...RAINFALL HAVE BEEN INCREASING SINCE MIDNIGHT...AS
TROPICAL STORM GABRIELLE MOVE SLOWLY NORTHWEST SOUTH OF THE LOCAL
AREA. VERY HEAVY RAIN WAS AFFECTING SAINT CROIX...WHERE A FLASH
FLOOD WARNING WAS ISSUED. GABRIELLE WILL CONTINUE TO MOVE VERY
SLOWLY NEXT 12-24 HOURS WHICH WILL INCREASE THE POTENTIAL FOR
FLASH FLOODING ACROSS ALL PUERTO RICO. MAIN CONCERNED AT THIS TIME
IS THE RAINFALL ACCUMULATION THAT COULD OCCUR AS THIS SYSTEM
MAINTAINS AREAS OF STRONG CONVECTION OVER THE AREA. AT THIS
TIME...PER LATEST NATIONAL HURRICANE CENTER DISCUSSION...GABRIELLE
WILL PASS ACROSS THE MONA PASSAGE TODAY...AND WILL LINGER NORTH
OF THE AREA FRIDAY. WILL SEND UPDATE TO FORECAST AS NEEDED AS
SITUATION EVOLVES DURING THE NEXT 12 HOURS.
&&
.AVIATION... MVFR CIGS LIKELY ACROSS THE LOCAL TERMINALS TODAY AS
TROPICAL STORM GABRIELLE MOVES ACROSS THE AREA.
TIST/TISX...TNCM/TKPK...TJPS AND TJSJ WILL OBSERVE LOW CIGS THIS
MORNING AND SHRA/TSRA IS LIKELY ACROSS ALL THE TERMINALS. TJBQ AND
TJMZ HAS A GOOD CHANCE OF OBSERVING WINDS UP TO 35 KTS THIS MORNING.
EXPECT DETERIORATING WX CONDS AS THE DAY PROGRESSES. TEMPO GROUPS
WILL BE ISSUED AS NEEDED TO ACCOUNT FOR SIGNIFICANT WX THAT WILL
AFFECT THE TERMINALS BUT LAST LESS THAN AN HOUR AT A TIME.
&&
.MARINE...CONDITIONS ARE EXPECTED TO REMAIN VERY DANGEROUS AS
TROPICAL STORM GABRIELLE MOVES ACROSS THE LOCAL CARIBBEAN WATERS.
REFER TO LATEST MARINE PRODUCTS FOR FURTHER INFORMATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 77 88 76 / 60 70 70 40
STT 87 79 88 78 / 80 70 70 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
TROPICAL STORM WARNING FOR CENTRAL INTERIOR-EASTERN INTERIOR-
MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
SOUTHWEST-WESTERN INTERIOR.
VI...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 8 AM AST THIS MORNING FOR ATLC WATERS
OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
09/71Hazardous weather outlook, Sep 5, 6:20 AM AST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
620 AM AST THU SEP 5 2013
AMZ710>745-PRZ001>013-061100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
620 AM AST THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM WARNING IS IN EFFECT AS WELL AS A FLASH FLOOD
WATCH. TROPICAL STORM GABRIELLE IS EXPECTED TO AFFECT PUERTO RICO
TODAY AS IT MOVES TO THE NORTHWEST. PLEASE READ OUR HURRICANE
LOCAL STATEMENT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LINGERING MOISTURE WILL CAUSE ADDITIONAL SHOWERS TO DEVELOP ACROSS
THE LOCAL ISLANDS ON FRIDAY...FURTHER EXACERBATING THE FLOODING CAUSED
BY TROPICAL STORM GABRIELLE.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR DAMAGE WOULD BE APPRECIATED.
AMZ715-725-VIZ001-002-061100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
620 AM AST THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM WARNING IS IN EFFECT AS WELL AS A FLASH FLOOD
WATCH. TROPICAL STORM GABRIELLE IS EXPECTED TO AFFECT PUERTO RICO
TODAY AS IT MOVES TO THE NORTHWEST. PLEASE READ OUR HURRICANE
LOCAL STATEMENT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LINGERING MOISTURE WILL CAUSE ADDITIONAL SHOWERS TO DEVELOP ACROSS
THE LOCAL ISLANDS ON FRIDAY...FURTHER EXACERBATING THE FLOODING CAUSED
BY TROPICAL STORM GABRIELLE.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR DAMAGE WOULD BE APPRECIATED.
Flood, St. Croix
- When
- September 5, 8:00 AM AST
- Where
- St. Croix County, 0.99 mi SSE of St Croix to 2.16 mi SSE of St Croix
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 17.717, -64.774
Showers and thunderstorms associated with Tropical Storm Gabrielle produced heavy rainfall which led to urban flooding on Saint Croix. Northside road was flooded near the vicinity of Estate Profit and Diageo. Also Eastbound lane was completed flooded and obstructed. Several trees were down near the Sweeney Police Station and on south shore road south of Junies Bar.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 3.22 mi WNW of St Thomas to 3.29 mi WNW of St Thomas
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 18.363, -64.977
Estate Pearl Street was reported flooded.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 3.54 mi SE of St Thomas to 3.79 mi SE of St Thomas
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 18.317, -64.889
Bovoni road was reported flooded.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 2.9 mi SE of St Thomas to 3.06 mi SE of St Thomas
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 18.319, -64.900
Bolongo Bay Street was reported flooded.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 3.86 mi ESE of St Thomas to 3.9 mi ESE of St Thomas
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 18.323, -64.878
Flash flooding was reported at Brookman road. Roadway Collapsed and cars were stuck in water.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 1.36 mi SSE of St Thomas to 1.26 mi SSE of St Thomas
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 18.333, -64.920
VITEMA reported flash floods along Mandela Circle.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 0.88 mi SSE of St Thomas to 0.58 mi SSE of St Thomas
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 18.339, -64.923
VITEMA reported flash floods along Veterans Drive.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 1.4 mi SW of St Thomas to 1.33 mi SW of St Thomas
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 18.335, -64.945
VITEMA reported flash floods along Honduras sector.
Flash Flood, St. Thomas
- When
- September 5, 11:00 PM AST to September 6, 5:00 AM AST
- Where
- St. Thomas County, 3.39 mi ESE of St Thomas to 3.8 mi ESE of St Thomas
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 18.327, -64.884
VITEMA reported flash flood at Nadir. Cars stuck in water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 5, 20131 death · 2 injured · 1 event
- Flash Flooding and Debris Flow in Washington, September 5 to 6, 20132 injured · $1.4 million · 50 kt wind · 13 events
- Flash Flood and Heavy Rain in Washington, September 5, 2013$110,000 · 2 events
- Damaging Wind and Lightning Strikes in Florida, September 5, 2013$45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Montana, September 5 to 8, 20132 in hail · 30 events
- Lightning Strikes in Washington, September 5, 20132 injured · $7,000 · 3 events
- Flash Flooding and Hail in Oregon, September 5, 20131.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Washington, September 5, 201353 kt wind · 12 events
- Lightning Strike in Oregon, September 5, 20131 injured · 1 event
- Flash Flooding and Hail in Idaho, September 5, 20131.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Idaho, September 5, 2013$9,000 · 76 kt wind · 7 events
- Damaging Wind and Heavy Rain in Georgia, September 5, 201350 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478500, 478501, 478502, 478512, 478547, 478677, 478681, 478682, 478684.